JournalslemVol. 55, No. 1/2pp. 93–102

A contact geometric proof of the Whitney-Graustein theorem

  • Hansjörg Geiges

    Universiteit Leiden, Netherlands
A contact geometric proof of the Whitney-Graustein theorem cover
Download PDF

Abstract

The Whitney–Graustein theorem states that regular closed curves in the 22-plane are classified, up to regular homotopy, by their rotation number. Here we give a simple proof based on contact geometry.

Cite this article

Hansjörg Geiges, A contact geometric proof of the Whitney-Graustein theorem. Enseign. Math. 55 (2009), no. 1, pp. 93–102

DOI 10.4171/LEM/55-1-4